Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 1, NWS El Paso, TX

February 7, 20117 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 7, 2011, 12:19 PM MST for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 8, 2011, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2011, 12:19 PM MST (19:19 UTC)
In effect from
Feb 8, 2011, 12:00 PM MST
Expired
Feb 8, 2011, 5:00 PM MST
In force
5 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS84 KEPZ 071919
RFWEPZ

FIRE WEATHER PRODUCT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1219 PM MST MON FEB 7 2011

...RED FLAG WARNING FOR THE LOWLANDS OF SOUTHWEST AND SOUTHERN
NEW MEXICO ALONG WITH FAR WEST TEXAS TUESDAY AFTERNOON FOR
SUSTAINED WINDS OVER 20 MPH AND HUMIDITIES LESS THAN 15 PERCENT
ALONG WITH HIGH FIRE DANGER...

.A STRONG COLD MOVING SOUTHWARD INTO NEW MEXICO FROM THE CENTRAL
ROCKIES COMBINED WITH A STRONG POLAR JET STREAM ALOFT MOVING INTO
SOUTHERN NEW MEXICO FROM THE SOUTHWESTERN UNITED STATES WILL
COMBINE TO PRODUCE DRY AND WINDY CONDITIONS OVER THE LOWLANDS OF SOUTHERN
NEW MEXICO AND FAR WEST TEXAS BY TUESDAY AFTERNOON.

NMZ111-112-080330-
/O.NEW.KEPZ.FW.W.0001.110208T1900Z-110209T0000Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
1219 PM MST MON FEB 7 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 5 PM
MST TUESDAY. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 25 TO 30 MPH OR HIGHER WITH
  GUSTS OF 40 TO 45 MPH AT TIMES.

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...FROM NOON TO 5 PM TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

20
1 follow-up statement
648 
WWUS84 KEPZ 080336
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
836 PM MST MON FEB 7 2011

...RED FLAG WARNING FOR THE LOWLANDS OF SOUTHWEST AND SOUTHERN
NEW MEXICO ALONG WITH FAR WEST TEXAS TUESDAY AFTERNOON FOR
SUSTAINED WINDS OVER 20 MPH AND HUMIDITIES LESS THAN 15 PERCENT
ALONG WITH HIGH FIRE DANGER...

.A STRONG COLD MOVING SOUTHWARD INTO NEW MEXICO FROM THE CENTRAL
ROCKIES COMBINED WITH A STRONG POLAR JET STREAM ALOFT MOVING INTO
SOUTHERN NEW MEXICO FROM THE SOUTHWESTERN UNITED STATES WILL
COMBINE TO PRODUCE DRY AND WINDY CONDITIONS OVER THE LOWLANDS OF
SOUTHERN NEW MEXICO AND FAR WEST TEXAS BY TUESDAY AFTERNOON.

TXZ055-056-090000-
/O.EXA.KEPZ.FW.W.0001.110208T1900Z-110209T0000Z/
EL PASO-HUDSPETH-
836 PM MST MON FEB 7 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 5 PM
MST TUESDAY. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 25 TO 30 MPH OR HIGHER WITH 
  GUSTS OF 40 TO 45 MPH AT TIMES.

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...FROM NOON TO 5 PM TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

NMZ111-112-090000-
/O.CON.KEPZ.FW.W.0001.110208T1900Z-110209T0000Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
836 PM MST MON FEB 7 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 5 PM MST
TUESDAY...

* WINDS...SUSTAINED 20 FOOT WINDS OF 25 TO 30 MPH OR HIGHER WITH 
  GUSTS OF 40 TO 45 MPH AT TIMES.

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...FROM NOON TO 5 PM TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

22

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 7, 4:11 AM MST, 8 hours 8 minutes earlier.

Area forecast discussion, Feb 7, 4:11 AM MST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
411 AM MST MON FEB 7 2011

.SYNOPSIS...
DRY CONDITIONS WILL CONTINUE FOR A COUPLE OF MORE DAYS. MUCH
WARMER TEMPERATURES AND WINDY CONDITIONS WILL OCCUR TUESDAY...
AHEAD OF AN APPROACHING WINTER STORM SYSTEM. THE STORM WILL MOVE
THROUGH REGION TUESDAY NIGHT AND WEDNESDAY. THE SACRAMENTO
MOUNTAINS WILL HAVE THE BEST CHANCE FOR SNOW FALL WHERE SEVERAL
INCHES OF ACCUMULATION IS POSSIBLE. OTHER AREAS GENERALLY NORTH
AND EAST OF LAS CRUCES WILL SEE LIGHT OR TRACE AMOUNTS OF SNOW BY
WEDNESDAY MORNING. MUCH COLDER TEMPERATURES WILL OCCUR WEDNESDAY
AS A STRONG COLD FRONT MOVES THROUGH THE AREA. TEMPERATURES WILL
BE AS MUCH AS 20 DEGREES BELOW NORMAL ON WEDNESDAY. A WARMING
TREND IN TEMPERATURES WILL OCCUR THURSDAY THROUGH NEXT WEEKEND
WHEN TEMPERATURES ARE EXPECTED TO BE BACK NEAR NORMAL.

&&

.DISCUSSION...
RELATIVELY QUIET WEATHER WILL OCCUR TODAY WITH THE LOCAL AREA
BETWEEN STORM SYSTEMS AND SURFACE HIGH PRESSURE PRESENT. DAY TIME
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL WITH GENERALLY
CLEAR SKIES AND SURFACE WINDS SHIFTING AROUND TO THE WEST AND
SOUTHWEST. THE PATTERN WILL BEGIN TO CHANGE ON TUESDAY AS A WINTER
STORM SYSTEM APPROACHES THE LOCAL AREA. BREEZY TO WINDY CONDITIONS
WILL OCCUR TUESDAY AFTERNOON. PATCHY BLOWING DUST MAY OCCUR OVER
DUST PRONE AREAS OF THE SOUTHERN DESERTS TUESDAY AFTERNOON. A WIND
ADVISORY MAY BE NEEDED OVER PORTIONS OF SOUTHWEST NEW MEXICO
TUESDAY AFTERNOON.

THE WINTER STORM SYSTEM WILL MOVE THROUGH THE REGION TUESDAY
NIGHT AND WEDNESDAY. MODELS ARE FAIRLY SIMILAR IN DROPPING THE
SYSTEM SOUTHWARD TUESDAY AFTERNOON AND EVENING THEN SHIFTING IT
RAPIDLY EASTWARD EARLY WEDNESDAY MORNING. THIS TRACK WILL LIMIT
CHANCES FOR PRECIPITATION TO AREAS GENERALLY NORTH AND EAST OF LAS
CRUCES. BEST OVERALL CHANCE FOR SNOW WITHIN THE FORECAST AREA WILL
BE THE SACRAMENTO MOUNTAINS. RECENT MODEL RUNS HAVE BACKED OFF ON
HEAVIER SNOW AMOUNTS BUT 3 TO 5 INCHES OF SNOW WILL BE POSSIBLE
FOR THAT ZONE. A WINTER STORM WATCH WILL BE IN EFFECT FOR LATE
TUESDAY AFTERNOON THROUGH MID DAY WEDNESDAY FOR THE SOUTHERN
SACRAMENTO MOUNTAINS. OTHER ZONES SUCH AS THE TULAROSA BASIN AND
SIERRA AND GRANT COUNTIES MAY SEE SOME LIGHT SNOW ACCUMULATIONS
GENERALLY LESS THAN AN INCH.

ANOTHER FEATURE OF THIS WINTER STORM SYSTEM IS A STRONG COLD FRONT
THAT WILL PUSH THROUGH THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY.
WHILE NOT QUITE AS STRONG AS LAST WEEK'S ARCTIC FRONT..AS MUCH AS
20 TO 25 DEGREES OF COOLING MAY OCCUR BEHIND THE FRONT...WITH
TEMPERATURES EXPECTED TO BE MAINLY IN THE 40S ACROSS THE LOWLANDS.
CHILLY OVERNIGHT LOWS EXPECTED FOR THE NEXT FEW DAYS AFTERWARD. A
WARMING TREND WILL GRADUALLY OCCUR THROUGH THE LATTER PART OF THE
WEEK AS THE FLOW PATTERN BECOMES MORE WESTERLY. NEAR NORMAL
TEMPERATURES WILL BE POSSIBLE BY NEXT WEEKEND.

&&

.AVIATION...VALID 07/12Z-08/12Z...
VFR CONDS THRU THE VALID PD WITH SKC-SKC250. SFC WINDS FROM THE
SOUTHWEST TO WEST AT 10 TO 15 KTS IN THE AFTERNOON. SFC WINDS WILL
BE STRONGER ALONG HIGHER MTNS TONIGHT.

&&

.FIRE WEATHER...
FLOW PATTERN WILL BECOME MORE WESTERLY TODAY AND TOMORROW IN
ADVANCE OF AN APPROACHING WINTER STORM SYSTEM. STRONG SOUTHWEST TO
WEST WINDS WILL BE POSSIBLE ALONG BORDER REGION ZONES TUESDAY
AFTERNOON. WIND SPEEDS IN EXCESS OF 20 MPH AND LOW RELATIVE
HUMIDITY VALUES MAY RESULT IN RED FLAG CONDITIONS BEING MET
TUESDAY AFTERNOON FOR THE SOUTHERN DESERT ZONES. WINTER STORM
SYSTEM WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY.
PRECIPITATION CHANCES WILL BE LIMITED TO MAINLY ZONES NORTH AND
EAST OF LAS CRUCES. BEST CHANCE OF ACCUMULATING SNOW WILL BE THE
SACRAMENTO MOUNTAINS WHERE 3 TO 5 INCHES OR MORE OF SNOW IS
POSSIBLE THROUGH WEDNESDAY. A STRONG COLD FRONT WILL GREATLY LOWER
TEMPERATURES TO AS MUCH AS 20 DEGREES BELOW NORMAL ON WEDNESDAY. A
WARMING TREND WILL BEGIN ON THURSDAY AND PERSIST THROUGH NEXT
WEEKEND UNDER WESTERLY FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  33  69  28  45 /   0   0   0  10  20
SIERRA BLANCA TX        52  30  60  25  40 /   0   0   0  10  20
LAS CRUCES              54  30  65  24  45 /   0   0   0  20  20
ALAMOGORDO              50  30  59  15  37 /   0   0  10  20  20
CLOUDCROFT              36  24  42   9  28 /   0   0  10  50  30
TRUTH OR CONSEQUENCES   50  29  58  20  43 /   0   0  10  20  20
SILVER CITY             52  28  59  21  41 /   0   0  10  20  10
DEMING                  56  26  65  27  48 /   0   0   0  20  10
LORDSBURG               58  29  68  29  51 /   0   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     MORNING FOR NMZ025.

TX...NONE.
&&

04/04
Hazardous weather outlook, Feb 7, 5:25 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
525 AM MST MON FEB 7 2011

NMZ022>025-030>032-TXZ055-056-081230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
525 AM MST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS AND AREAS OF PATCHY BLOWING DUST MAY OCCUR TUESDAY
AFTERNOON AS RESULT OF STRONG WINDS ALOFT MIXING DOWN TO THE
SURFACE. A WINTER STORM SYSTEM WILL MOVE THROUGH THE REGION
TUESDAY NIGHT AND WEDNESDAY. SEVERAL INCHES OF NEW SNOW FALL WILL
BE POSSIBLE FOR THE SACRAMENTO MOUNTAINS DURING THAT PERIOD. LIGHT
SNOW AMOUNTS OF GENERALLY LESS THAN AN INCH WILL BE POSSIBLE FOR
PORTIONS OF GRANT...SIERRA AND OTERO COUNTIES DURING THE SAME
PERIOD. A SLIGHT CHANCE OF LIGHT SNOW EXISTS FOR THE REST OF THE
AREA WITH LITTLE TO NO ACCUMULATION. ANOTHER STRONG COLD FRONT
WILL SIGNIFICANTLY LOWER TEMPERATURES ON WEDNESDAY AND THURSDSAY.
TEMPERATURES WILL 20 TO 25 DEGREES BELOW NORMAL BOTH DAYS WITH A
WARMUP OCCURRING FRIDAY AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:07 AM MSTWinter Storm WatchEPZ49 hr
Feb 7, 11:55 AM MSTWind AdvisoryEPZ30 hr

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.